Live Chat Software
Call Us Today! 760-536-5592
Encinitas, CA

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably common. From tinnitus medicines that stop the ringing in the ears to drugs that could cause loss of hearing, find out which of them has an impact on your ears.

Your Ears Can be Impacted by Drugs

The United States makes up about half of the $500 billion dollar pharmaceutical industry. Do take over-the-counter medications regularly? Or maybe your doctor has prescribed you with some form of medication. All medications carry risk, and even though risks and side effects might be noted in the paperwork, no one ever thinks they’ll be affected. That’s why emphasizing that some medications may raise your risk of having loss of hearing is so significant. Certain medications can, on a positive note, assist your hearing, like tinnitus medication. But which ones will be a problem for your ears? But if you get prescribed with a medication that is recognized to cause loss of hearing, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Most people are surprised to find out that something they take so casually may cause loss of hearing. Experts examined the type of pain relievers, frequency and time frame as well as hearing loss frequency. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Over-the-counter pain relievers, if used regularly, will injure hearing. 2 or more times a week is defined as regular use. You generally see this frequency in people who suffer with chronic pain. Using too much aspirin at once can lead to temporary hearing loss, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were taking this drug to deal with chronic pain. To be clear, prescription drugs are just as bad. Here are a few prescription medications that could cause loss of hearing:

  • Fentinol
  • Oxycodone
  • Methadone

It’s unclear precisely what causes this hearing loss. These drugs could decrease the flow of blood to your sensitive inner ear, which as time passes would kill nerves that pick up sound. That’s the reason why loss of hearing might be the results of sustained use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when used as directed and you don’t have an allergic reaction to it. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet come up with solid data because they are in the early stages. But there have been some individuals who seem to have developed hearing loss after taking them. It’s persuading enough to recognize the outcomes of the animal testing. The medical industry thinks there could be something to be concerned about. Each time mice are fed these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are generally used to treat:

  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

Compared with the majority of antibiotics, they’re more often taken over a prolonged time period to treat chronic infections. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of concerns about side effects. More investigation is necessary to identify why certain antibiotics could contribute to loss of hearing. It would seem that they could cause inflammation in the inner ear that causes long-term harm.

3. How Quinine Affects Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Can Damage Your Hearing

When you have to deal with chemo, you know there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You may need to talk to your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any recommendations we can make that might help in your individual situation.

5. Hearing Loss And Loop Diuretics

You might be taking diuretics to help control fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when trying to control the issue with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. This can cause loss of hearing, which is typically temporary. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Taking Medications That Cause Loss of Hearing What Can You do?

You should speak with your doctor before you discontinue taking any medications they have prescribed. Before you speak with your doctor, you should take inventory of all your medications. You can ask your doctor if there might be an alternative to any drugs that cause hearing loss. You can also reduce your dependence on medications with certain lifestyle changes. In some cases, small changes to your diet and exercise program can give you a healthier life. These changes may also be able to minimize pain and water retention while enhancing your immune system. You should make an appointment to have your hearing screened as soon as you can particularly if you are using any ototoxic drugs. It can be challenging to detect hearing loss at first because it progresses quite slowly. But make no mistake: you might not realize the ways it can impact your health and happiness, and recognizing it early gives you more possibilities for treatment.